At my biannual rheumatologist appointment in December, my doctor suggested I try the drug Plaquenil. Not only does it treat malaria, it also helps rheumatoid arthritis and Lupus. I have none of the aforementioned diseases but have positive ANA and other autoimmune red flags (sans a diagnosis). He warned it’s a well-tolerated drug but slow acting, taking about three months to kick in.
At our visit’s end, he handed me informational printouts about it for homework and told me to call him when I made a decision.
When I got home, I skimmed and scanned the side effects and the standard fare was presented: upset stomach, headache, rash, etc. One of its terrifying side effects is it can cause serious eye damage if taken for long periods of time. I conducted further research via Google, but concluded it didn’t seem overwhelmingly scary besides that whole hey-you-might-lose-your-vision thing.
I talked to a friend who has Lupus and another who has RA who both take it. They said it mildly agitated their stomachs but overall had positive results.
I deliberated over my decision. In general, I don’t tolerate medicines well, which is a lesser known fibromyalgia symptom. I don’t even take fibromyalgia medicine because it makes my muscle pain worse, causes extreme gastrointestinal distress, or gives me the spins.
But I trust my rheumatologist, and I gave him the go ahead to send in the prescription. I started popping my 200 mg pill daily.
A mean a girl can dream that there’s a miracle drug for her, right?
Five weeks into treatment, the backs of my arms started itching. Normally this isn’t too concerning. I have a tendency to get an I-inadvertently-consumed-something-with-wheat-in-it-rash in that exact spot. By Saturday though, my knees were bright red with clustered, itchy bumps. It kept me up Saturday night, and Sunday morning it spread to the back of my legs.
When I pulled out my pill bottle that morning, it clicked. The Plaquenil had to be causing the rash.
I sent a message to my doctor. Apparently because it’s a slow acting drug, it can take weeks for side effects to kick in–ughhhhhhh.
Goober that I am, I thought as soon as I stopped taking the medicine the rash would go away. Hahahahahahahahahahaha. It continued to get worse all week. Benadryl didn’t help.
Friday morning, the rash had transmogrified into full blown hives up the back of my right leg. Lucky me! An allergic reaction!
I hauled myself to a step-in clinic at the local hospital where the nurse practitioner explained that since I took the drug for six weeks it would take six weeks for it to get out. She gave me steroids for the hives and told me they could come back, which they did. Two days ago. So much ugh.
Look, I realize I’m lucky; I had a mild allergic reaction. But now, I’m even warier of starting new medications–particularly if labeled as slow acting. Who wants side effects, let alone delayed ones, or even delayed allergic reactions? Who wants to be dealing with hives for six weeks (especially when there’s no honey and nary a queen bee)?
I’m aware that was a bad joke. Deal with it. It made me forget I have hives for a split second. At this point, I’ll take what I can get.